In This Article
What is Adderall & Its Side Effects?
Adderall® belongs to a group of medications called psychostimulants or central nervous system (CNS) stimulants. It is a combination of dextroamphetamine and amphetamine that is used to treat two major disorders.
Doctors will prescribe this medication to patients with:
- Attention deficit hyperactivity disorder (ADHD)
- Narcolepsy (a brain disorder that makes people fall asleep without notice)
Without treatment, those with ADHD have trouble concentrating, controlling actions, and staying still or quiet. However, Adderall in addition to counseling and special education can help those with the disorder manage symptoms effectively.
While other prescription medications exist for ADHD and narcolepsy (e.g., Ritalin® or Concerta®), Adderall is a common brand name used in the United States.
The drug works like other amphetamines. Because it absorbs easily in fatty tissue, it can enter into the brain quickly and interact with neurotransmitters (dopamine and norepinephrine).
This type of interaction can cause positive behavioral changes during ADHD/narcolepsy care, including:
- Higher levels of concentration
However, like any drug, Adderall can have unwanted side effects, such as:
- Changes in libido or sexual performance
- Strong menstrual cramps
- Dry mouth
- Weight loss
It is always important to take the dose prescribed by a healthcare provider. Exceeding the dose could result in serious side effects. Some effects can be extremely harmful to the body, like a racing heart rate or panic state.
How Does Someone Overdose on Adderall?
Although Adderall is a prescription medication, amphetamines fall under the U.S. Drug Enforcement Administration Schedule II classification group. This means that this drug has a high potential for abuse and can create psychological and physical dependence.
Since adderall is commonly misused or abused, there is a higher risk of overdose.
Different reasons may explain why an individual overdoses on Adderall, including:
- Taking higher doses — people may double or triple their doses to make up for skipped doses throughout the day or because the drug does not have as much effect as before. However, this is dangerous. Even in cases of overdose, when doses are low, stimulant intoxication can arise. If you feel that the drug is not working effectively, you should consult a medical specialist to adjust medication, if necessary.
- Suicidal thoughts — some people may overdose on Adderall to die by suicide. Excessive amounts of this drug can cause serious health effects, such as heart attacks or strokes, that lead to death.
- Mixing with other substances — Adderall can interact with other drugs, such as alcohol. When drug interactions occur, you may become disoriented and lose good judgment and unintentionally take higher amounts of the drug to experience a high.
Prescription stimulant misuse is the second most common form of illicit (illegal) drug use in college.
How Common are Adderall Overdoses?
There is no exact data about overdoses caused by Adderall.
However, there is interesting data about drug overdose deaths and stimulant overdose visits in the United States:
- Out of 16,236 drug overdose deaths across 24 US states and DC, 5,401 included the combination of opioids and stimulants, and 2,056 included stimulants only (CDC).
- In a study looking at 2016-2019 US surveillance data, stimulant overdose visits to the emergency department increased in all young individual age groups (up to 24 years old).
Stimulant misuse may be more common among high school and college students. These young people may use Adderall as a study drug to improve academic performance and overall focus.
Signs of an Adderall Overdose
Amphetamine overdose symptoms may include:
- Fast breathing
- Panic states
- Hyperreflexia (overactive reflexes)
- Chest pain
- Auditory and tactile hallucinations
- Convulsions or seizures
- Cardiovascular problems, such as Increased blood pressure and heart rate
- Irregular heartbeat
- Heart failure
- Possible death
It is important to take an individual suspected of overdose to the emergency department.
People who chronically misuse Adderall have an increased risk of experiencing psychosis, often clinically resembling schizophrenia.
Risks & Dangers of an Adderall Overdose
If someone overdoses on Adderall, it is critical to get immediate medical help.
When overdoses (or acute intoxication) occur, you risk experiencing serious complications, such as high blood pressure. When blood pressure gets too elevated, you may have a heart attack or stroke. These two conditions could cause irreversible damage and disability.
Also, while death by Adderall overdose may not be frequent, the risk of death increases when you mix the drug with other substances.
Finally, Adderall overdose may indicate an underlying addiction. Prescription stimulant misuse can eventually result in a substance use disorder and pose higher health and socioeconomic/behavioral risks.
Can Adderall Interact With Other Substances?
Adderall is an amphetamine to control symptoms caused by ADHD and narcolepsy.
People taking Adderall should speak with their doctor first before mixing medications, as drug interactions can occur. In general, Adderall should not be combined, especially with drugs that are over-the-counter and decongestants or used to treat depression.
If individuals mix drugs, unwanted or worsened side effects could occur because of drug interactions in the body.
The following list shows which drugs to avoid during Adderall use:
- Monoamine oxidase inhibitors (MAOI) — MAOI antidepressants slows Adderall metabolism. This means that the drug can affect the body more strongly and, in some instances, cause headaches and other signs of hypertensive crisis (severely elevated blood pressure). You should not take an MAO inhibitor until at least 14 days have passed since using Adderall.
- Antihistamines — Adderall can counteract the sedative effects of antihistamines.
- Alkalinizing agents — these agents (e.g., sodium bicarbonate or antacids) raise Adderall absorption, making the effects of Adderall stronger.
- Acidifying agents — gastrointestinal acidifying agents such as fruit juices or ascorbic acid can reduce Adderall absorption.
- Serotonergic drugs — mixing Adderall with medications that increase serotonin raises the risk of serotonin syndrome.
Examples of MAO inhibitors include:
- Isocarboxazid (Marplan)
- Linezolid (Zyvox)
- Methylene blue
- Phenelzine (Nardil)
- Selegiline (Eldepryl, Emsam, Zelapar)
- Tranylcypromine (Parnate).
In the United States, an annual average of 1.9% of adults (12+) without a substance use disorder (SUD) misused prescription stimulants.
What to Do if You Suspect an Overdose
If you suspect someone is overdosing, it is important to call the poison control helpline at 1-800-222-1222 and/or seek information online at https://www.poisonhelp.org/help.
Should I go to the Emergency Room (ER)?
Yes, if possible. If the person who has overdosed has collapsed, experienced a seizure, has difficulty breathing, or cannot be awakened, call 911.
Medical Treatment for an Adderall Overdose
Doctors will place physical restraints (like a wristlet, anklet or type of strap) to prevent people from inflicting self-harm or harm to others. Overdosing can change your mental health state, which can lead to aggressiveness due to an amphetamine-caused paranoia.
Physicians will work to treat life-threatening signs and symptoms, if present, such as:
- Compromised airway
- Cardiac dysrhythmias (irregular heartbeat)
Physicians may also provide supportive therapy, including benzodiazepines for sedation and seizure management. If someone is conscious, they may administer activated charcoal (a type of charcoal that helps bind drugs or toxins to it), so that the digestive tract cannot absorb all of the amphetamine in a person’s system. Lastly, physicians may give individuals fluids through an IV line to help treat dehydration.
Home Remedies for an Adderall Overdose
There are no home remedies for an Adderall overdose. Individuals suspected of Adderall overdose should call the US poison control hotline at 1-800-222-1222 or emergency services at 911.
Addiction Treatment for Adderall Abuse & Addiction
If you or a loved one have an Adderall addiction, various therapy options are available, such as:
- Cognitive-behavioral therapy (CBT) — healthcare providers may suggest following the Matrix Model. This 16-week approach comprises behavioral therapy, family education, personal counseling, 12-step support, drug testing, and encouragement for non-drug-related activities.
- Inpatient treatment programs — these health institutions can offer supervision and support while you go through the detox process. Withdrawal symptoms can be strong, and undergoing proper care can create a less intense withdrawal period.
- Contingency management interventions — these include programs that give incentives in exchange for treatment commitment and long-term abstinence.
Chronic Adderall use can contribute to physical and psychological dependence, which means that withdrawal symptoms may arise after quitting. These symptoms could include:
- Intense drug cravings
- Severe mood swings, such as depression or agitation
- All-day fatigue
- Inability to concentrate
At the moment, there are no drugs approved by the Food and Drug Administration (FDA) to neutralize the effects of amphetamines or those caused by extended abstinence.